Oklahoma, 2018

Damaging Wind in Oklahoma, July 12, 2018

July 12, 2018 · NWS OUN · 1 event in 1 county or zone

The afternoon of the 12th saw scattered summertime thunderstorms form across western and northern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The afternoon of the 12th saw scattered summertime thunderstorms form across western and northern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 12, 2:17 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 12, 2:17 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
317 PM CDT Thu Jul 12 2018

.DISCUSSION...
Diurnally-enhanced convection will continue through Friday, in the
weak southerly flow covering the southern Plains. Starting this
weekend, attention will turn more to northern Oklahoma and areas
to the north, as a series of upper-level troughs moves across the
Kansas area. This will result in higher rain chances across
northern Oklahoma for much of the remainder of the forecast
period.

Meanwhile, the large upper-level ridge, now centered over
Illinois, will gradually shift southwest. As it does so, this will
help suppress convection (except as noted above), and will result
in warmer temperatures. This will push heat indices close to Heat
Advisory levels over the next day or two, and probably will cross
into Advisory levels over at least the eastern part of our area
Sunday and Monday.

Later, the upper ridge shifts even farther west, putting
Oklahoma/north Texas into northwest flow aloft. This may be
favorable Monday night for MCS development over Kansas. If this
happens, it could easily affect north-central Oklahoma Monday
night into early Tuesday. While the northwest flow aloft is
projected to continue through the rest of next week, the surface
conditions will be less favorable for MCS development near
Oklahoma.

Late in the week, both the GFS and the ECMWF suggest a stronger
wave that could bring a cold front into Oklahoma (and possibly
even north Texas). This seems aggressive for July, so confidence
isn't overly high for this scenario yet.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  96  75  98 /  10  20  10  10
Hobart OK         75  99  76 100 /  20  20  10  10
Wichita Falls TX  75  98  75  99 /  20  20  10  10
Gage OK           73  97  73  98 /  20  20  20  20
Ponca City OK     76  98  76  99 /  10  10  10  10
Durant OK         75  96  75  96 /  20  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

14/23
Hazardous weather outlook, Jul 12, 10:56 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1156 AM CDT Thu Jul 12 2018

OKZ004>048-050>052-TXZ083>090-131200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1156 AM CDT Thu Jul 12 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered thunderstorms are expected today and tonight across
southern Oklahoma and adjacent parts of of northern Texas.

.Heat...
Heat index values will rise to 104 this afternoon across central
Oklahoma from the northern to southern border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Scattered thunderstorms are expected Friday, and in northern
Oklahoma next Monday through Wednesday.

.Heat...
Much of Oklahoma and northern Texas will have afternoon heat
index values above 100 through much of next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 12, 2:49 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
349 PM CDT THU JUL 12 2018

OKZ040>042-122115-
Garvin OK-Pontotoc OK-Murray OK-
349 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Garvin...western
Pontotoc and northeastern Murray Counties Until 415 PM CDT....

AT 344 PM CDT, a strong thunderstorm was located near Roff, moving
northwest at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Ada, Byng, Roff, Fitzhugh, Hickory, Fittstown and Vanoss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3451 9680 3467 9708 3478 9696 3487 9674
      3486 9673 3486 9672 3487 9669 3451 9655
TIME...MOT...LOC 2044Z 133DEG 13KT 3462 9679

MAHALE
Special weather statement, Jul 12, 2:58 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
358 PM CDT THU JUL 12 2018

OKZ047-122130-
Johnston OK-
358 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Johnston County Until 430
PM CDT....

AT 354 PM CDT, a strong thunderstorm was located 4 miles north of
Milburn, moving northwest at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Tishomingo, Milburn, Bromide, Connerville, Pontotoc, Fillmore and
Reagan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3419 9661 3436 9683 3451 9670 3450 9655
      3446 9651 3442 9651 3442 9647 3431 9640
      3430 9641
TIME...MOT...LOC 2054Z 129DEG 12KT 3430 9657

MAHALE
Special weather statement, Jul 12, 3:01 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
401 PM CDT THU JUL 12 2018

OKZ011-122130-
Major OK-
401 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major County Until 430 PM
CDT....

AT 358 PM CDT, a strong thunderstorm was located near Isabella,
moving north at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3620 9823 3620 9845 3646 9850 3645 9817
TIME...MOT...LOC 2058Z 181DEG 10KT 3628 9834

30
Special weather statement, Jul 12, 4:13 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
513 PM CDT THU JUL 12 2018

OKZ010-122245-
Woodward OK-
513 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward County
Until 545 PM CDT....

AT 512 PM CDT, a strong thunderstorm was located 6 miles northwest of
Sharon, moving north at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3626 9930 3623 9952 3646 9958 3648 9928
TIME...MOT...LOC 2212Z 171DEG 14KT 3633 9942

30
Special weather statement, Jul 12, 4:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
521 PM CDT THU JUL 12 2018

OKZ048-122245-
Atoka OK-
521 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Atoka County Until
545 PM CDT....

AT 519 PM CDT, a strong thunderstorm was located 5 miles east of
Stringtown, moving northwest at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain that can lead to reduced visibility...

Locations impacted include...
Stringtown, Wardville, Atoka Reservoir, Chockie and McGee Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3434 9579 3432 9598 3451 9609 3467 9609
      3468 9607 3468 9593
TIME...MOT...LOC 2219Z 145DEG 15KT 3449 9596

MAHALE
Special weather statement, Jul 12, 4:25 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
525 PM CDT THU JUL 12 2018

OKZ005-006-122300-
Alfalfa OK-Woods OK-
525 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and
northeastern Woods Counties Until 600 PM CDT....

AT 522 PM CDT, a strong thunderstorm was located 4 miles west of
Capron, moving north at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3684 9854 3684 9877 3700 9880 3700 9851
TIME...MOT...LOC 2222Z 179DEG 14KT 3692 9866

30

The radar

The Vance AFB radar (KVNX), 123 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
July 12, 4:30 PM CST
Where
Woodward County, 3.1 mi WSW of Woodward
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -99.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771643.